North Carolina, 2013Strong Wind in North Carolina, February 17, 2013
February 17, 2013 · NWS ILM · 1 event in 1 county or zone
A strong pressure gradient out ahead of a cold front produced strong winds with isolated damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient out ahead of a cold front produced strong winds with isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 17, 12:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 17, 12:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1225 PM EST SUN FEB 17 2013
.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH EARLY
MONDAY...SHIFTING OFFSHORE BY MONDAY NIGHT. MILDER AIR AND A
CHANCE FOR RAIN WILL RETURN TUESDAY AHEAD OF AN APPROACHING COLD
FRONT. THIS FRONT WILL PUSH OFFSHORE TUESDAY NIGHT. COLD HIGH
PRESSURE WILL ONCE AGAIN FOLLOW AND BUILD ACROSS THE AREA
WEDNESDAY THROUGH THE END OF NEXT WEEK. A COLD FRONT WILL BRING
ANOTHER THREAT OF RAIN TO THE AREA LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM SUNDAY...COLD AND DRY HIGH PRESSURE WILL BUILD OVER
THE AREA THROUGH TODAY. TIGHTENED GRADIENT BETWEEN HIGH BUILDING
IN AND DEEP LOW PRESSURE SYSTEM LIFTING OFF TO THE NORTHEAST WILL
PRODUCE GUSTY NORTHWEST WINDS THROUGH THIS AFTERNOON. DEEP
NORTHWEST FLOW WILL CONTINUE TO ADVECT IN COLDER AIR THROUGH THIS
AFTERNOON. GFS SHOWING 850 TEMPS FALLING CLOSE TO -13C THROUGH
EARLY AFTERNOON BEFORE STARTING TO REBOUND THROUGH TONIGHT. CAA
WILL BE OFFSET BY BRIGHT FEBRUARY SUN TO GIVE MAX TEMPS RIGHT
AROUND 40 MOST PLACES.
SNOW ON THE GROUND FROM YESTERDAY SHOWING UP NICELY ON VISIBLE
SATELLITE WITH NICE SWATH ACROSS SOUTH CAROLINA THROUGH
DARLINGTON...FLORENCE...MARION AND HORRY COUNTIES. MAINLY SEEING 1
TO 2 INCHES ON THE GROUND IN THIS AREA. THIS SNOW HAS LED TO A
SLOWER RISE IN TEMPS THROUGH THIS MORNING AND HIGHER DEWPOINTS
OVER THIS AREA. THE SLOWER TEMP RISE WILL KEEP WINDS LESS GUSTY
THIS MORNING BUT SHOULD SEE GREATER MIXING THROUGH THE AFTERNOON.
OVERALL EXPECT CLEAR AND BRISK CONDITIONS WITH JUST SOME
CU...MAINLY OVER NORTH CAROLINAS COUNTIES.
CENTER OF HIGH WILL SHIFT OVERHEAD THROUGH TONIGHT BUT WINDS MAY
BE SLOW TO DIMINISH AS GRADIENT WILL BE SLOW TO RELAX WITH
DEEPENING STORM SYSTEM OFF THE NEW ENGLAND COAST. MOST GUIDANCE
SHOWING LOW TEMPS RIGHT AROUND 20 DEGREES BUT EXPECT SOME TEENS IN
WIND SHELTERED PLACES AND TRADITIONALLY COOLER SPOTS ACROSS THE
AREA. MAY BE SLOWER TO FALL INITIALLY AND THEN DROP OFF MORE
RAPIDLY TOWARD DAYBREAK AS HIGH SHIFTS CLOSER OVERHEAD.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...WEAK MID LEVEL RIDGING DEVELOPS MON AS SURFACE
HIGH SHIFTS OFF THE COAST. ALTHOUGH THE DAY STARTS OUT QUITE COLD
INCREASING WARM ADVECTION AND SUNSHINE WILL SLOWLY ERODE THE COLD
AIR WITH TEMPS CLIMBING INTO THE LOW TO MID 50S BY AFTERNOON. CIRRUS
STARTS TO SPREAD OVER THE AREA LATE MON AFTERNOON AS FLOW ALOFT
BECOMES WEST-SOUTHWEST. CLOUDS INCREASE AND SLOWLY LOWER MON
NIGHT INTO TUE AND COMBINED WITH INCREASING SOUTHERLY LOW LEVEL
FLOW WILL KEEP LOWS NEAR TO SLIGHTLY ABOVE CLIMO ACROSS THE AREA.
WEAK MID LEVEL RIDGING MOVES OFF THE COAST EARLY TUE AS COLD
FRONT...ASSOCIATED WITH SOUTHERN CANADA LOW...APPROACHES FROM THE
WEST. MID LEVEL FLOW REMAINS RELATIVELY FLAT...RAPIDLY PUSHING THE
FRONT ACROSS THE AREA AND OFF THE COAST TUE EVENING. STRONG
SOUTHERLY FLOW AHEAD OF THE FRONT RESULTS IN HIGHS ABOVE CLIMO TUE
DESPITE INCREASING CLOUDS AND THREAT OF PRECIP. BEST DYNAMICS WILL
BE DISPLACED WELL NORTH OF THE AREA AND UPPER JETTING/DIVERGENCE
IS LACKING. FORECAST SOUNDINGS DO SHOW A PERIOD OF INCREASED
MOISTURE...PRECIPITABLE WATER VALUES APPROACH AN INCH...ALONG WITH
50 KT LOW LEVEL JET. CONVERGENCE ALONG THE FRONT WILL BE ABLE TO
GENERATE SOME UPWARD MOTION...BUT MID LEVEL INSTABILITY IS
MARGINAL AT BEST. ALTHOUGH CONDITIONS ARE FAR FROM IDEAL DO THINK
THERE WILL BE A LINE OF WEAK CONVECTION ALONG THE FRONT...ENOUGH
TO WARRANT AN INCREASE IN POP TO LIKELY FOR TUE AFTERNOON. FAST
MOVEMENT OF THE FRONT SHOULD HAVE MOST OF THE ACTIVITY CLEAR OF
THE COAST BY EVENING SO WILL TREND TUE NIGHT POP DOWN A BIT.
GIVEN THE FAST MOVEMENT AND LIMITED NATURE OF THE DYNAMICS WILL
KEEP QPF ON THE LOW END.
ALTHOUGH COLD AIR WILL FOLLOW THE FRONT TUE NIGHT THE LACK OF
SIGNIFICANT AMPLIFICATION OF THE MID LEVEL PATTERN KEEPS THE CORE
OF THE COLD AIR NORTH OF THE REGION. COLD ADVECTION WILL DROP
TEMPS NEAR TO SLIGHTLY BELOW CLIMO AS THE PERIOD ENDS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...PROGRESSIVE PATTERN AT THE START OF THE
PERIOD BECOMES MORE AMPLIFIED BY THE END OF THE WEEK WITH
TROUGHING OVER THE WEST-CENTRAL CONUS GENERATING DEEP SOUTHWEST
FLOW OVER THE SOUTHEASTERN STATES. HIGH PRESSURE AND FLAT UPPER
PATTERN IN PLACE WED AND THU KEEPS THE REGION DRY AND NEARLY
CLOUD FREE. SURFACE RIDGE AXIS EXTENDING SOUTH FROM CENTRAL
CANADA ON WED SHIFTS OFF THE COAST THU. NORTHWEST FLOW AND WANING
COLD ADVECTION HOLDS TEMPS NEAR TO SLIGHTLY BELOW CLIMO WED.
TEMPERATURES REMAIN BLOW CLIMO THU BUT INCREASE FROM WED AS MID
LEVEL RIDGE BUILDS AND AIR MASS STARTS TO MODIFY. INCREASING
CLOUDS AND MOISTURE AHEAD OF NEXT SYSTEM AND CONTINUED WARM
ADVECTION KEEPS LOWS ABOVE CLIMO THU NIGHT.
NEGATIVELY TILTED STACKED LOW OVER THE MID WEST THU NIGHT PUSHES A
WARM FRONT/COLD FRONT COMBO INTO THE REGION EARLY FRI. WARM FRONT
MAY BE ACCOMPANIED BY SOME LIGHT ISENTROPIC LIFT RAINFALL LATE THU
NIGHT...BUT THE BULK OF THE ACTION WILL BE WITH THE COLD FRONT
FRI AND SAT. FRONT ENDS UP STALLING ACROSS OR JUST WEST OF THE
AREA AS IT BECOMES ORIENTATED PARALLEL TO MID LEVEL FLOW.
FORECAST SOUNDINGS SHOW PERIOD OF DEEP MOISTURE ASSOCIATED WITH
A SERIES OF WAVES MOVING NORTHEAST ALONG THE FRONT THROUGH SAT
NIGHT. PRECIP SEEMS LIKE A GOOD BET BUT TRYING TO FIGURE OUT
EXACT TIMING ON D6 AND D7 IS DIFFICULT AT BEST. DEEP MOISTURE
COMBINED WITH DIVERGENT FLOW ALOFT AND PASSAGE OF A COUPLE
SHORTWAVES WARRANTS CHANCE POP FOR THE LAST HALF OF THE PERIOD.
WILL GO HIGH CHANCE DURING DAY AND LOW CHANCE AT NIGHT. HIGHS FOR
THE SECOND HALF OF THE PERIOD WILL RUN NEAR TO ABOVE CLIMO WITH
LOWS WELL ABOVE CLIMO.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...VFR THIS TAF VALID PERIOD AS HIGH PRESSURE BUILDS INTO
THE TERMINALS. SCT SKIES WITH CU 6K WILL BECOME SKC EARLY THIS
EVENING. THIS AFTERNOON HIGHEST WIND GUSTS WILL BE AT KILM/KLBT
AND KCRE. AT KFLO/KMYR DUE TO SNOW COVER AND COOLER SURFACE TEMPS
WIND GUSTS ARE NOT EXPECTED...BUT COULD GET GUSTS TO 20-25 KTS
LATER THIS AFTERNOON IF THE SNOW COVER MELTS ENOUGH. BY 23Z AN
INVERSION WILL SET UP AT ALL TERMINALS AND WIND GUSTS WILL SUBSIDE.
WINDS WILL CONTINUE TO DECREASE AND WILL BECOME LIGHT AND VARIABLE
AT KFLO/KLBT/KCRE THIS EVENING...BUT NOT UNTIL AFTER MIDNIGHT AT
KILM/KMYR.
AFTER SUNRISE HIGH PRESSURE WILL MOVE EAST AND OFFSHORE. LIGHT AND
VARIABLE WINDS AT KFLO/KLBT WILL BECOME S BY MID-MORNING. WINDS AT
THE COASTAL TERMINALS WILL BE LIGHT NE...THEN BECOME S AT THE END OF
THE TAF VALID PERIOD AS HIGH PRESSURE MOVES OFFSHORE. SCT HIGH-LEVEL
CLOUDS EXPECTED WITH A FEW MID-LEVEL CLOUDS POSSIBLE BY 18Z AT
KFLO/KLBT.
EXTENDED OUTLOOK...CHANCE OF SHOWERS/TEMPO MVFR TUESDAY ASSOCIATED
WITH A COLD FRONT. CHANCE RAIN/IFR FRIDAY. OTHERWISE VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 11 AM SUNDAY...STRONG SMALL CRAFT ADVISORY CONDITIONS ARE
ONGOING WITH NORTHWEST WINDS TO 20 TO 30 KNOTS THIS MORNING OVER
THE WATERS. THE WINDS ARE EXPECTED TO REMAIN STRONG UNTIL THE
COMBINATION OF THE COLD AIR ADVECTION AND PRESSURE GRADIENT RELAX
THROUGH TONIGHT. WINDS SHOULD DIMINISH BELOW SCA CRITERIA BY THIS
EVENING IN SOUTHERN ZONES AND SHORTLY AFTER MIDNIGHT IN NORTHERN
ZONES. THE OFF SHORE FLOW WILL KEEP GREATEST SEAS WELL OFF SHORE
UP TO 6 TO 7 FT NEAR FRYING PAN SHOALS. NEAR SHORE SEAS WILL BE 3
FT OR LESS.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...LIGHT AND VARIABLE WINDS MON BECOME SOUTHERLY
MON NIGHT AS SURFACE HIGH SHIFTS EAST. INITIALLY SOUTHERLY FLOW WILL
BE LIGHT...BUT INCREASING GRADIENT AS COLD FRONT APPROACHES FROM THE
WEST WILL PUSH SPEEDS TO 10 TO 15 KT. SOUTHERLY FLOW CONTINUES TO
INCREASE TUE AS FRONT MOVE CLOSER. WINDS TOP OUT AT A SOLID 20 KT
BEFORE FRONT MOVES OFF THE COAST TUE EVENING. BEHIND THE FRONT
WEST TO NORTHWEST FLOW DEVELOPS. BRIEF PERIOD OF PINCHED GRADIENT
POST FRONT COMBINED WITH COLD ADVECTION MAY SEE SPEEDS TOUCH 20 KT
BUT GENERALLY A SOLID 15 KT SHOULD COVER TUE NIGHT. SEAS 2 FT OR
LESS MON START TO BUILD LATE MON NIGHT IN RESPONSE TO INCREASING
SOUTHWEST FLOW. SEAS EVENTUALLY REACH HEADLINE CRITERIA
TUE...RUNNING AS HIGH AS 8 FT WELL AWAY FROM SHORE IN WATERS OPEN
TO SOUTH-SOUTHWEST FLOW. WINDS SHIFT TO WEST-NORTHWEST BEHIND THE
FRONT WITH SEAS DROPPING BELOW SCA THRESHOLDS AROUND MIDNIGHT...
THOUGH SCEC MAY BE NEEDED THROUGH THE END OF THE PERIOD.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...WEST TO NORTHWEST FLOW FOR MUCH OF THE PERIOD AS
SURFACE HIGH RIDGES IN FROM THE NORTHWEST. WINDS 15 TO 20 KT AT THE
START OF THE PERIOD WILL DROP TO 10 TO 15 KT DURING WED AS GRADIENT
WEAKENS AND COLD ADVECTION ENDS. HOWEVER A SECONDARY SURGE OF COLD
AIR LATE WED NIGHT OR EARLY THU WILL LIKELY PUSH SPEEDS BACK TO 15
TO 20 KT EARLY THU. RIDGE AXIS STARTS TO SHIFT NORTHEAST THU WITH
WINDS BACKING TO NORTH AND THEN NORTHEAST AND DECREASING IN SPEED AS
THE DAY PROGRESSES. SEAS START OFF 2 TO 4 FT BUT OFFSHORE WINDS WILL
DROP SEAS TO 2 TO 3 FT BY MIDDAY WED. SEAS WILL REMAIN 2 TO 3 FT
THROUGH THE END OF THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ254-
256.
SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR AMZ250-252.
&&
NEAR TERM...RGZ
SHORT TERM...III
LONG TERM...III
AVIATION...MRRHazardous weather outlook, Feb 17, 3:38 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
338 AM EST SUN FEB 17 2013
NCZ087-096-099-106>110-SCZ017-023-024-032-033-039-053>056-180845-
ROBESON-BLADEN-COLUMBUS-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
338 AM EST SUN FEB 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
MANY BRIDGES AND SOME ROADWAYS WILL BE ICY EARLY THIS MORNING AS
TEMPERATURES DROP TO BELOW FREEZING. WINDS WILL GUST TO 20 TO 30
MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ105-180845-
INLAND PENDER-
338 AM EST SUN FEB 17 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
MANY BRIDGES AND SOME ROADWAYS WILL BE ICY AS TEMPERATURES DROP
INTO THE 20S OVERNIGHT. WINDS WILL GUST TO 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-180845-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
338 AM EST SUN FEB 17 2013
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-180845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
338 AM EST SUN FEB 17 2013
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Inland Pender
- When
- February 17, 2:00 PM EST to 2:05 PM EST
- Where
- Inland Pender forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
Strong winds knocked a large pine tree down onto power lines along NC Hwy 210.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Maine, February 17 to 18, 20131 death · 1 injured · 10 events
- Strong Wind in New Jersey, February 17 to 18, 2013$21,000 · 21 events
- Blizzard in North Dakota, February 17 to 18, 201316 events
- High Wind and Winter Weather in Massachusetts, February 17, 201350 kt wind · 15 events
- Winter Storm in Minnesota, February 17 to 18, 20136 events
- Winter Weather in Rhode Island, February 17, 20134 events
- Strong Wind in Delaware, February 17 to 18, 2013$5,000 · 4 events
- Strong Wind in Pennsylvania, February 17, 2013$1,000 · 3 events
- Strong Wind in New York, February 17, 2013$2,000 · 2 events
- Winter Storm in Alaska, February 17 to 18, 20131 event
- Blizzard in Alaska, February 17 to 18, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435823.